Alert archive / Minnesota / Blizzard Watches in 2009
Blizzard Watch 2, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this blizzard watch at Mar 9, 2009, 3:45 AM CDT for Brookings County, South Dakota; Lincoln County, Lyon County, Minnesota. It took effect at Mar 10, 2009, 12:00 PM CDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Mar 9, 2009, 3:45 AM CDT (08:45 UTC)
- In effect from
- Mar 10, 2009, 12:00 PM CDT
- Expired
- Mar 9, 2009, 4:05 PM CDT
- In force
- Issued by
- NWS Sioux Falls, SD
Counties Lincoln County, MN, Lyon County, MN, Brookings County, SD
The radar
The Sioux Falls radar (KFSD), 97 km from the middle of the area, began a volume at 08:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 8.8 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 847 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 143 m²/s²
- 0-3 km storm-relative helicity
- 153 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS43 KFSD 090845 WSWFSD URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE SIOUX FALLS SD 345 AM CDT MON MAR 9 2009 .LOW PRESSURE DEVELOPING OVER COLORADO TODAY WILL MOVE EAST ACROSS KANSAS INTO FAR NORTHWEST MISSOURI TONIGHT...THEN SWING NORTHEAST INTO EASTERN IOWA BY TUESDAY EVENING. THIS SYSTEM WILL BRING SNOW...AND EVENTUALLY STRONG WINDS TO PARTS OF EAST CENTRAL SOUTH DAKOTA AND SOUTHWEST MINNESOTA TUESDAY INTO TUESDAY EVENING. MNZ071-072-SDZ040-091645- /O.CAN.KFSD.WS.A.0002.090310T1200Z-090311T0500Z/ /O.NEW.KFSD.BZ.A.0002.090310T1700Z-090311T1100Z/ LINCOLN-LYON-BROOKINGS- INCLUDING THE CITIES OF...TYLER...HENDRICKS...LAKE BENTON... IVANHOE...MARSHALL...BROOKINGS 345 AM CDT MON MAR 9 2009 ...BLIZZARD WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH LATE TUESDAY NIGHT... ...WINTER STORM WATCH IS CANCELLED... THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A BLIZZARD WATCH...WHICH IS IN EFFECT FROM TUESDAY AFTERNOON THROUGH LATE TUESDAY NIGHT. THE WINTER STORM WATCH HAS BEEN CANCELLED. SNOW IS EXPECTED SPREAD INTO THE AREA ON TUESDAY...WITH VERY STRONG WINDS LIKELY DEVELOPING TUESDAY AFTERNOON INTO TUESDAY NIGHT. THIS COMBINATION WILL BRING A POTENTIAL FOR BLIZZARD CONDITIONS...WITH VERY LOW VISIBILITIES DUE TO FALLING AND BLOWING SNOW TUESDAY AFTERNOON AND TUESDAY NIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A BLIZZARD WATCH MEANS THERE IS A POTENTIAL FOR FALLING AND/OR BLOWING SNOW WITH STRONG WINDS AND EXTREMELY POOR VISIBILITIES. THIS CAN LEAD TO WHITEOUT CONDITIONS AND MAKE TRAVEL VERY DANGEROUS. && $$ MNZ080-081-097-091645- /O.EXB.KFSD.WS.A.0002.090310T1700Z-090311T1100Z/ MURRAY-COTTONWOOD-PIPESTONE- INCLUDING THE CITIES OF...SLAYTON...FULDA...WINDOM... MOUNTAIN LAKE...PIPESTONE 345 AM CDT MON MAR 9 2009 ...WINTER STORM WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH LATE TUESDAY NIGHT... THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A WINTER STORM WATCH...WHICH IS IN EFFECT FROM TUESDAY AFTERNOON THROUGH LATE TUESDAY NIGHT. SNOW IS EXPECTED TO SPREAD INTO THE AREA ON TUESDAY...AND CONTINUE INTO TUESDAY NIGHT. THE GREATEST POTENTIAL FOR HEAVY SNOWFALL AND BLOWING SNOW WILL BE TUESDAY AFTERNOON AND EVENING...WITH AREAS OF BLOWING SNOW REMAINING POSSIBLE THROUGH MUCH OF TUESDAY NIGHT BEFORE WINDS BEGIN TO DECREASE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT SNOW...BLOWING SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$ SDZ056-091645- /O.EXT.KFSD.WS.A.0002.090310T1700Z-090311T1100Z/ MOODY- INCLUDING THE CITY OF...FLANDREAU 345 AM CDT MON MAR 9 2009 ...WINTER STORM WATCH NOW IN EFFECT FROM TUESDAY AFTERNOON THROUGH LATE TUESDAY NIGHT... THE WINTER STORM WATCH IS NOW IN EFFECT FROM TUESDAY AFTERNOON THROUGH LATE TUESDAY NIGHT. SNOW IS EXPECTED TO SPREAD INTO THE AREA ON TUESDAY...AND CONTINUE INTO TUESDAY NIGHT. THE GREATEST POTENTIAL FOR HEAVY SNOWFALL AND BLOWING SNOW WILL BE TUESDAY AFTERNOON AND EVENING...WITH AREAS OF BLOWING SNOW REMAINING POSSIBLE THROUGH MUCH OF TUESDAY NIGHT BEFORE WINDS BEGIN TO DECREASE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT SNOW...BLOWING SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$ SDZ038-039-052>055-091645- /O.CON.KFSD.WS.A.0002.090310T1200Z-090311T0500Z/ BEADLE-KINGSBURY-JERAULD-SANBORN-MINER-LAKE- INCLUDING THE CITIES OF...HURON...DE SMET...ARLINGTON... LAKE PRESTON...WESSINGTON SPRINGS...ALPENA...WOONSOCKET... HOWARD...MADISON 345 AM CDT MON MAR 9 2009 ...WINTER STORM WATCH REMAINS IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY EVENING... A WINTER STORM WATCH REMAINS IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY EVENING. SNOW IS EXPECTED TO SPREAD INTO THE AREA LATE TONIGHT..AND CONTINUE THROUGH THE DAY TUESDAY. THE GREATEST POTENTIAL FOR HEAVY SNOWFALL AND BLOWING SNOW WILL BE DURING THE DAY TUESDAY...WITH AREAS OF BLOWING SNOW REMAINING POSSIBLE INTO TUESDAY EVENING BEFORE WINDS BEGIN TO DECREASE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT SNOW...BLOWING SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$ JH
1 follow-up statement
000 WWUS43 KFSD 092105 WSWFSD URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE SIOUX FALLS SD 405 PM CDT MON MAR 9 2009 .LOW PRESSURE ORGANIZING IN SOUTHEAST COLORADO LATE MONDAY AFTERNOON WILL PUSH OUT INTO THE PLAINS TONIGHT...AND CURVE TOWARD THE NORTHERN PLAINS ON TUESDAY AND TUESDAY NIGHT. LEADING INTO THE EVENT TONIGHT...AREAS OF FREEZING DRIZZLE AND LIGHT FREEZING RAIN WILL DEVELOP...MAINLY AS TEMPERATURES FALL BEHIND A SLOW MOVING COLD FRONT PUSHING THROUGH SOUTHWEST MINNESOTA AND NORTHWEST IOWA OVERNIGHT. TO THE WEST...COLDER AIR WILL GRADUALLY FORCE FREEZING DRIZZLE TO MIX WITH AND CHANGE TO LIGHT SNOW FROM THE JAMES VALLEY WEST. THE APPROACHING AREA OF LOW PRESSURE IS EXPECTED TO EVOLVE INTO A SIGNIFICANT WINTER STORM ON TUESDAY AND TUESDAY NIGHT...PACKING A DANGEROUS COMBINATION OF SNOW...WIND...AND COLD TEMPERATURES. SNOWFALL WILL BECOME QUICKLY WIDESPREAD ACROSS THE AREA DURING THE MORNING HOURS...STARTING WEST OF INTERSTATE 29 AND BUILDING NORTH AND EAST ACROSS THE AREA. THE GREATEST SNOWFALL WILL LIFT NORTH OF INTERSTATE 90 DURING THE AFTERNOON...WITH AREAS OF SNOWFALL MAINLY RETREATING INTO AREAS NORTH OF A LINE FROM HURON TO PIPESTONE TO JACKSON MINNESOTA BY EVENING. SNOWFALL IS EXPECTED TO BE GREATEST NORTHWARD ACROSS THE AREA...WITH LOWER AMOUNTS THROUGH NORTHWEST IOWA. BY MIDNIGHT TUESDAY NIGHT...SNOWFALL ACCUMULATIONS ARE EXPECTED TO RANGE FROM 4 TO 6 INCHES ALONG HIGHWAY 14...NEAR 3 INCHES ALONG INTERSTATE 90...AND LESS THAN AN INCH FROM NEAR SIOUX CITY EASTWARD. NORTHERLY WINDS WILL ALSO INCREASE BY EARLY AFTERNOON...BECOMING A GUSTY 25 TO 35 MPH. THIS WILL CREATE WIDESPREAD BLOWING SNOW... ESPECIALLY IN AREAS NORTH OF INTERSTATE 90. VISIBILITIES WILL LIKELY DROP BRIEFLY TO AS LOW AS A QUARTER TO HALF MILE IN OPEN AREAS. IN ADDITION TO THE BLOWING SNOW...BELOW ZERO WIND CHILLS WILL SPREAD FROM WEST TO EAST AS WINDS INCREASE...AND WIND CHILLS WILL LIKELY DROP TO 15 BELOW TO 25 BELOW ZERO TUESDAY NIGHT. MNZ071-072-SDZ040-100515- /O.UPG.KFSD.BZ.A.0002.090310T1700Z-090311T1100Z/ /O.NEW.KFSD.WS.W.0003.090310T1200Z-090311T0600Z/ LINCOLN-LYON-BROOKINGS- INCLUDING THE CITIES OF...TYLER...HENDRICKS...LAKE BENTON... IVANHOE...MARSHALL...BROOKINGS 405 PM CDT MON MAR 9 2009 ...WINTER STORM WARNING IN EFFECT FROM 7 AM TUESDAY TO 1 AM CDT WEDNESDAY... THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A WINTER STORM WARNING FOR HEAVY SNOW AND BLOWING SNOW...WHICH IS IN EFFECT FROM 7 AM TUESDAY TO 1 AM CDT WEDNESDAY. THE BLIZZARD WATCH IS NO LONGER IN EFFECT. AFTER A PERIOD OF FREEZING DRIZZLE OR LIGHT FREEZING RAIN TONIGHT...SNOW WILL SPREAD INTO THE AREA ON TUESDAY...BECOMING WIDESPREAD BY MID TO LATE MORNING. SNOW WILL CONTINUE HEAVY AT TIMES THROUGH THE AFTERNOON...BEFORE TAPERING OFF TUESDAY EVENING. TOTAL SNOW ACCUMULATIONS ARE EXPECTED TO VARY FROM 4 TO 6 INCHES. NORTHERLY WINDS WILL INCREASE TO A GUSTY 25 TO 35 MPH TUESDAY AFTERNOON AND EVENING. THIS WILL CREATE WIDESPREAD BLOWING SNOW WITH VISIBILITIES AS LOW AS A QUARTER TO HALF MILE AT TIMES. WIND CHILLS BY TUESDAY EVENING WILL DIP TO 10 BELOW TO 20 BELOW ZERO. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT... FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY. && $$ SDZ038-039-052>055-100515- /O.UPG.KFSD.WS.A.0002.090310T1200Z-090311T0500Z/ /O.NEW.KFSD.WS.W.0003.090310T1200Z-090311T0300Z/ BEADLE-KINGSBURY-JERAULD-SANBORN-MINER-LAKE- INCLUDING THE CITIES OF...HURON...DE SMET...ARLINGTON... LAKE PRESTON...WESSINGTON SPRINGS...ALPENA...WOONSOCKET... HOWARD...MADISON 405 PM CDT MON MAR 9 2009 ...WINTER STORM WARNING IN EFFECT FROM 7 AM TO 10 PM CDT TUESDAY... THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A WINTER STORM WARNING FOR HEAVY SNOW AND BLOWING SNOW...WHICH IS IN EFFECT FROM 7 AM TO 10 PM CDT TUESDAY. THE WINTER STORM WATCH IS NO LONGER IN EFFECT. AFTER AREAS OF FREEZING DRIZZLE OR LIGHT FREEZING RAIN...WHICH WILL GRADUALLY MIX WITH OR CHANGE TO LIGHT SNOW THROUGH THE NIGHT...MORE STEADY AND HEAVIER SNOWFALL WILL SPREAD INTO THE AREA ON TUESDAY MORNING. SNOW WILL CONTINUE HEAVY AT TIMES THROUGH THE AFTERNOON...BEFORE TAPERING OFF TUESDAY EVENING. TOTAL SNOW ACCUMULATIONS ARE EXPECTED TO VARY FROM 3 TO 6 INCHES. NORTHERLY WINDS WILL INCREASE TO A GUSTY 25 TO 35 MPH TUESDAY AFTERNOON AND EVENING. THIS WILL CREATE WIDESPREAD BLOWING SNOW WITH VISIBILITIES AS LOW AS A QUARTER TO HALF MILE AT TIMES. WIND CHILLS BY TUESDAY EVENING WILL DIP TO 10 BELOW TO 20 BELOW ZERO. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY. && $$ MNZ080-081-097-SDZ056-100515- /O.UPG.KFSD.WS.A.0002.090310T1700Z-090311T1100Z/ /O.NEW.KFSD.WS.W.0003.090310T1200Z-090311T0600Z/ MURRAY-COTTONWOOD-PIPESTONE-MOODY- INCLUDING THE CITIES OF...SLAYTON...FULDA...WINDOM... MOUNTAIN LAKE...PIPESTONE...FLANDREAU 405 PM CDT MON MAR 9 2009 ...WINTER STORM WARNING IN EFFECT FROM 7 AM TUESDAY TO 1 AM CDT WEDNESDAY... THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A WINTER STORM WARNING FOR HEAVY SNOW AND BLOWING SNOW...WHICH IS IN EFFECT FROM 7 AM TUESDAY TO 1 AM CDT WEDNESDAY. THE WINTER STORM WATCH IS NO LONGER IN EFFECT. AFTER A PERIOD OF FREEZING DRIZZLE OR LIGHT FREEZING RAIN TONIGHT...SNOW WILL SPREAD INTO THE AREA ON TUESDAY...BECOMING WIDESPREAD BY MID TO LATE MORNING. SNOW WILL CONTINUE HEAVY AT TIMES THROUGH THE AFTERNOON...BEFORE TAPERING OFF TUESDAY EVENING. TOTAL SNOW ACCUMULATIONS ARE EXPECTED TO VARY FROM 4 TO 6 INCHES. NORTHERLY WINDS WILL INCREASE TO A GUSTY 25 TO 35 MPH TUESDAY AFTERNOON AND EVENING. THIS WILL CREATE WIDESPREAD BLOWING SNOW WITH VISIBILITIES AS LOW AS A QUARTER TO HALF MILE AT TIMES. WIND CHILLS BY TUESDAY EVENING WILL DIP TO 10 BELOW TO 20 BELOW ZERO. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY. && $$ SDZ050-057>060-063>065-068-069-100515- /O.NEW.KFSD.WW.Y.0013.090310T1200Z-090311T0000Z/ GREGORY-BRULE-AURORA-DAVISON-HANSON-CHARLES MIX-DOUGLAS- HUTCHINSON-BON HOMME-YANKTON- INCLUDING THE CITIES OF...GREGORY...BURKE...CHAMBERLAIN... KIMBALL...PLANKINTON...WHITE LAKE...STICKNEY...MITCHELL... ALEXANDRIA...EMERY...WAGNER...PLATTE...LAKE ANDES...MARTY... ARMOUR...CORSICA...DELMONT...PARKSTON...FREEMAN...MENNO...TRIPP... TYNDALL...SCOTLAND...SPRINGFIELD...AVON...TABOR...YANKTON 405 PM CDT MON MAR 9 2009 ...WINTER WEATHER ADVISORY IN EFFECT FROM 7 AM TO 7 PM CDT TUESDAY... THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW...WHICH IS IN EFFECT FROM 7 AM TO 7 PM CDT TUESDAY. AREAS OF FREEZING DRIZZLE OR LIGHT FREEZING RAIN WILL GRADUALLY CHANGE TO FLURRIES OR LIGHT SNOW FROM WEST TO EAST OVERNIGHT. HOWEVER...MORE SIGNIFICANT WINTER WEATHER IS EXPECTED TO DEVELOP ON TUESDAY...WHEN A PERIOD OF SNOWFALL...HEAVY AT TIMES...WILL SPREAD NORTHEAST ACROSS THE AREA DURING THE MORNING...GRADUALLY TAPERING OFF FROM SOUTH TO NORTH IN THE AFTERNOON. TOTAL SNOW ACCUMULATION BY TUESDAY EVENING WILL VARY FROM AN INCH TO TWO NEAR THE NEBRASKA BORDER...TO 3 TO 4 INCHES ALONG AND NORTH OF INTERSTATE 90. NORTHERLY WINDS WILL INCREASE TO A GUSTY 25 TO 35 MPH...CREATING AREAS OF BLOWING SNOW...AND DRIVING WIND CHILLS WELL BELOW ZERO. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW MEANS THAT VISIBILITIES WILL BE LIMITED DUE TO A COMBINATION OF FALLING AND BLOWING SNOW. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN AREAS. && $$ IAZ001>003-012>014-MNZ089-090-098-SDZ061-062-066-067-100515- /O.NEW.KFSD.WW.Y.0013.090310T1200Z-090311T0300Z/ LYON-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-NOBLES-JACKSON-ROCK- MCCOOK-MINNEHAHA-TURNER-LINCOLN- INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD... LARCHWOOD...SIBLEY...SPIRIT LAKE...MILFORD...ARNOLDS PARK... ORANGE CITY...SIOUX CENTER...SHELDON...HARTLEY...SANBORN... SPENCER...WORTHINGTON...JACKSON...LAKEFIELD...LUVERNE...SALEM... CANISTOTA...BRIDGEWATER...MONTROSE...SIOUX FALLS...PARKER... CENTERVILLE...MARION...VIBORG...HURLEY...CHANCELLOR...CANTON... LENNOX...TEA...HARRISBURG 405 PM CDT MON MAR 9 2009 ...WINTER WEATHER ADVISORY IN EFFECT FROM 7 AM TO 10 PM CDT TUESDAY... THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW...WHICH IS IN EFFECT FROM 7 AM TO 10 PM CDT TUESDAY. AS TEMPERATURES FALL TONIGHT...AREAS OF DRIZZLE WILL CHANGE TO FREEZING DRIZZLE OR LIGHT FREEZING RAIN...WITH SOME LIGHT ICE ACCUMULATIONS BY DAYBREAK. CONDITIONS WILL DETERIORATE RAPIDLY ON TUESDAY WITH SNOW EXPECTED TO BREAK OUT AND BECOME WIDESPREAD TUESDAY MORNING. SNOW WILL BE BRIEFLY HEAVY...TAPERING OFF BY LATER IN THE AFTERNOON AND EVENING. SNOW ACCUMULATIONS THROUGH EARLY EVENING WILL VARY FROM 2 TO 4 INCHES. IN ADDITION... NORTHERLY WINDS WILL INCREASE TO 25 TO 35 MPH...CREATING BLOWING SNOW AND DANGEROUSLY COLD WIND CHILLS...DROPPING TO 10 BELOW TO 20 BELOW ZERO TUESDAY NIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW MEANS THAT VISIBILITIES WILL BE LIMITED DUE TO A COMBINATION OF FALLING AND BLOWING SNOW. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN AREAS. && $$ IAZ020>022-031-032-NEZ013-014-SDZ070-071-100515- /O.NEW.KFSD.WW.Y.0013.090310T1200Z-090311T0000Z/ PLYMOUTH-CHEROKEE-BUENA VISTA-WOODBURY-IDA-DIXON-DAKOTA-CLAY- UNION- INCLUDING THE CITIES OF...LE MARS...CHEROKEE...STORM LAKE... SIOUX CITY...IDA GROVE...HOLSTEIN...BATTLE CREEK...WAKEFIELD... PONCA...ALLEN...SOUTH SIOUX CITY...VERMILLION... NORTH SIOUX CITY...BERESFORD...ELK POINT...ALCESTER...JEFFERSON 405 PM CDT MON MAR 9 2009 ...WINTER WEATHER ADVISORY IN EFFECT FROM 7 AM TO 7 PM CDT TUESDAY... THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A WINTER WEATHER ADVISORY FOR MIXED PRECIPITATION...WHICH IS IN EFFECT FROM 7 AM TO 7 PM CDT TUESDAY. AS TEMPERATURES COOL TONIGHT...AREAS OF DRIZZLE WILL CHANGE TO FREEZING DRIZZLE WITH SOME LIGHT ICE ACCUMULATION. HOWEVER...MORE SIGNIFICANT ICING UP TO A TENTH OF AN INCH...IS EXPECTED TO OCCUR EARLY TUESDAY MORNING AS LIGHT FREEZING RAIN DEVELOPS. THE FREEZING RAIN WILL TRANSITION TO SNOW ON TUESDAY...STARTING BY MID MORNING AROUND SIOUX CITY AND BY MIDDAY EASTWARD TOWARD STORM LAKE. SNOW MAY BE BRIEFLY HEAVY DURING THE EARLY AFTERNOON...BUT WILL ALSO TAPER OFF DURING THE AFTERNOON. THIS WILL LIMIT SNOW ACCUMULATION TO LESS THAN 2 INCHES. AS NORTH WINDS INCREASE TO A GUSTY 25 TO 35 MPH...SOME AREAS OF BLOWING SNOW WILL BE POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW...SLEET...OR FREEZING RAIN WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. && $$ CHAPMAN
What forecasters said that day
The local office's own words before this blizzard watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this blizzard watch went out at Mar 8, 9:40 PM CDT, 6 hours 5 minutes earlier.
Area forecast discussion, Mar 8, 9:40 PM CDT, 6 hours 5 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
940 PM CDT SUN MAR 8 2009
.DISCUSSION...
MAIN FCST ISSUE IS ST AND AREAS OF FOG. SOME ST WILL CONT TO MOVE
ACRS SERN CRNR OF SD AND INTO SWRN MN. DCRS IN ST IN ERN NE AND
APPCHG STGR LO LVL SRLY FLOW SUGGESTS ST WILL NOT BCM REAL EXTENSIVE
THESE AREAS AND DONT EXPECT TOO MUCH FOG. SRN AND ERN AREAS OF NWRN
IA WILL BE A DIFFRNT STORY AS ST AND FOG SHUD SLWLY EXPAND/DVLP MUCH
OF TNGT. ADJUSTED MOST OF TNGTS LOWS UP SLIGHTLY WITH MIXG FLOW
DVLPG...AND EVEN IN NWRN IA MOST OF THE NIGHTS COOLING IS ERY THIS
EVE. OTRW NOTHING EXCITING WITH JUST A LTL INCRS IN HIR CLDS NWRN
FCST AREA BY DAYBREAK.
&&
.AVIATION...
AN AREA OF IFR STRATUS AND/OR DVLPG PATCHY IFR FOG ALG AND SOUTH OF
MISSOURI RIVER EAST OF PICKSTOWN TO SUX AT 02Z SHOULD EXPAND NEWD
OVER MOST OF NWRN IA...FAR SERN SD...AND INTO SRN PARTS OF SWRN MN
THRU 08Z...THEN BREAK UP THRU 15Z OR SO. A CDFNT WILL MOVE SEWD INTO
WRN CWA FM HON TO 9V9 BY 14Z AND THEN MOVE SEWD OVER SERN SD...MOST
OF SWRN MN...AND FAR NWRN IA BY 21Z FLWD BY MVFR CIGS.
&&
.PREV DISCUSSION...
SNOW MELT OVER THE AREA ALLOWING TEMPS TO RISE MORE QUICKLY
THAN ANTICIPATED...BUT SHOULD NOT SIGNIFICANTLY AFFECT LOW TEMPS
TONIGHT. DISSIPATING CLOUD COVER AND LIGHT WINDS WILL ALLOW FOR
RADIATIONAL COOLING...BUT DEWPOINTS IN AND AROUND THE AREA ARE IN
THE UPPER 20S AND LOW 30S...SO EXPECT TEMPS TO SETTLE AROUND THE 30
DEGREE MARK ACROSS MUCH OF THE AREA TONIGHT. EXPECT SOME LIGHT FOG
ACROSS THE REGION EARLY MONDAY MORNING...INCLUDED IN THE TAFS.
ON MONDAY...CDFNT WILL SAG SEWD ACRS CWA STALLING JUST S OF CWA BY
MON EVE. THIS WL MAKE TEMPS FCST PRETTY TRICKY...ESPEC IF FOG AND
STRATUS BECOMES WDSPRD AHEAD OF THIS FNT LATE TONIGHT AND MON MORN.
WL GO A LTL COOLER THAN GUID FOR HIGHS ON MON. EVEN IF FOG DOES NOT
BECOME WDSPRD...ENELY FLOW BEHINF SFC FNT WL NOT FAVOR STG WARMING
EVENING IF COLD AIR IS INIT SHALLOW.
GETS INTERESTING LATER MON NITE INTO TUES. HWVR...CUD SEE PATCHY
L-/ZL- DEVELOPING BEHIND FNT IN THE EVE AS LLM FLOWS N OVER SFC
BNDRY. THEN IT GETS FUN. DIGGING UPPER LOW WL LIFTS NEWD TUES
BECOMING MORE NEGATIVELY TILTED DURING THE DAY. THIS SHUD ALLOW FOR
FAIRLY RAPID DEPENDING OF SFC WAVE OVR IA ALONG WITH ARCTIC AIR
PLUNGING INTO NRN PLAINS. WUD EXPECT PRECIP TO BECOME WDSPRD ESPEC
WRN AND NRN CWA TUES AND THIS WILL BE IN THE FORM OF SNOW. BEST
ISENT LIFT APPEARS TO BE ALONG NRN CWA AND NWD...BUT IF UPPER LOWS
DIGS EVEN MORE...THEN CUD SEE FAIRLY HEAVY SNOW ACRS A LARGE PART OF
CWA ON TUES. EVEN IF HEAVY SNOW STAYS N OF CWA...STRONG NWLY WINDS
WILL INCREASE TO 30 TO 40 MPH FM W TO E ACRS CWA ON TUES AND CUD
CREATE NEAR BLIZZARD CONDITIONS. FOR THIS REASON HAVE ISSUED A
WINTER STORM WATCH ACRS NRN CWA WHERE HEAVIEST SNOW EXPECTED IN THE
3 TO 5 INCH RANGE. AGAIN...MAY HAVE TO EXPAND FURTHER S. LIKELY
SCENARIO WL PBLY NEED SOME SORT OF WINTER WX OR WND ADVYS ACRS REST
OF CWA ON TUES...BUT LATER FCSTS CAN FINE TUNE THAT. HIGH TEMPS ON
TUES WL OCCUR EARLY...AND THEN AS COLD AIR MOVES IN...TEMPS SHUD
SLOWLY FALL. LUCKILY THIS STORM WL NOT REMAIN ACRS THE CWA FOR
LONG...AND WL RAPIDLY PULL AWAY TUES EVE...BUT IT WILL STILL BE
WINDY TUES NITE WITH BITTERLY COLD WIND CHILLS.
WED THRU SUN APPEARS DRY FOR NOW. WL START OUT BLOW NORM ON WED AND
THU WITH A GRADUAL WARMUP FOR THE WEEKEND. MODELS HAVE NOT DONE ALL
THAT WELL IN THE LONG RANGE...SO AM NOT CONFIDENT IN THE WARMUP.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...WINTER STORM WATCH FROM TUESDAY MORNING THROUGH TUESDAY EVENING
FOR MNZ071-072.
NE...NONE.
SD...WINTER STORM WATCH FROM TUESDAY MORNING THROUGH TUESDAY EVENING
FOR SDZ038>040-052>056.
&&
WILLIAMSHazardous weather outlook, Mar 8, 5:09 AM CDT, 22 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 0409 AM CST SUN MAR 08 2009 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-091200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 0409 AM CST SUN MAR 08 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT WINTER WEATHER... SNOW WILL CONTINUE INTO THE EARLY AFTERNOON FOR AREAS EAST OF INTERSTATE 29...WHILE COMING TO AN END SHORTLY AFTER SUNRISE TO THE WEST OF INTERSTATE 29. A GENERAL 1 TO 2 INCHES WILL BE COMMON FOR MOST LOCATIONS SOUTH AND EAST OF A MITCHELL TO SLAYTON LINE. AN ENHANCED BAND OF SNOW MAY PRODUCE 2 TO 4 INCHES FROM AROUND HURLEY THROUGH LENNOX INTO SIOUX FALLS AND LUVERNE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A MAJOR WINTER STORM WILL MOVE ONTO THE PLAINS LATE MONDAY NIGHT INTO TUESDAY...WITH THE MAJOR EFFECTS REMAINING JUST NORTH OF THE AREA. HOWEVER...SNOW WILL STILL REMAIN LIKELY ACROSS MOST OF THE AREA WITH THE HEAVIEST AMOUNTS NORTH AND WEST OF A CHAMBERLAIN TO BROOKINGS LINE. VERY STRONG NORTHWEST WINDS WILL ALSO DEVELOP BEHIND THIS SYSTEM AND COULD CREATE AREAS OF BLOWING AND DRIFTING SNOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 9, 3:44 AM CDT | Dense Fog Advisory | FSD | Brookings, Clay, Lake, Lincoln, McCook, Minnehaha and 3 more | 6 hr |
| Mar 9, 10:01 AM CDT | Dense Fog Advisory | FSD | Brookings, Clay, Lake, Lincoln, McCook, Minnehaha and 3 more | 119 min |
| Mar 9, 4:05 PM CDT | Winter Storm Warning | FSD | Beadle, Brookings, Jerauld, Kingsbury, Lake, Miner and 2 more | 12 hr |
| Mar 9, 4:05 PM CDT | Winter Weather Advisory | FSD | Aurora, Bon Homme, Brule, Charles Mix, Clay, Davison and 10 more | 12 hr |
| Mar 9, 6:46 PM CDT | Winter Weather Advisory | FSD | Bon Homme, Brookings, Clay, Hanson, Hutchinson, Kingsbury and 9 more | 4 hr |
Nearby
Blizzard Watches in Minnesota, 2009Blizzard Watches in South Dakota, 2009Every blizzard watch in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.